Hail, St. Landry
- When
- December 16, 6:11 PM CST
- Where
- St. Landry County, 1.5 mi W of Sunset
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.420, -92.095
One inch in diameter hail was reported with a passing storm near Sunset.
A few storms developed over South Central Louisiana as a cold front moved through. One storm went severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A few storms developed over South Central Louisiana as a cold front moved through. One storm went severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 16, 3:09 PM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 309 PM CST SUN DEC 16 2012 .DISCUSSION... CONVECTIVELY DRIVEN PRE-FRONTAL TROF IS MOVING ACROSS LOWER ACADIANA AS OF 16/21Z. AHEAD OF THIS TROF MODEST LOW LEVEL INSTABILITY REMAINS. IN THIS AREA IS ALSO STRONG MID LEVEL WINDS WITH PROGGED 0-6KM BULK WIND SHEAR GREATER THAN 60 KNOTS. SO THERE MAY BE SOME GUSTY WINDS WITH THIS ACTIVITY OVER THE NEXT COUPLE OF HOURS AS LEAD MID LEVEL SHORT WAVE LIFTS OUT TO THE NORTHEAST. BEHIND THIS PRE-FRONTAL TROF...FAST SOUTHWEST WINDS ALOFT WILL HELP PROVIDE ISENTROPIC LIFT WITH SHOWERS AND MAYBE AN ISOLATED THUNDERSTORM FOR THE REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING HOURS. WEAK PACIFIC COLD FRONT HAS NOT MOVED A WHOLE LOT TODAY AND IS STILL LOCATED FROM NORTHEAST TEXAS INTO EAST CENTRAL TEXAS...WITH NOT MUCH COLD AIR ADVECTION BEHIND...MAINLY JUST A LARGE DEW POINT DIFFERENCE. DECENT LOOKING SHORT WAVE SEEN ON WATER VAPOR IMAGERY WILL MOVE QUICKLY TO THE EAST TONIGHT AND AMPLIFY...HELPING TO FINALLY PUSH THE WEAK COLD FRONT ACROSS THE FORECAST AREA DURING THE OVERNIGHT INTO EARLY MONDAY MORNING. WILL KEEP POPS...MAINLY SHOWERS...UNTIL THE FRONT PASSES. DRIER AIR WILL MOVE INTO THE FORECAST AREA BEHIND THE FRONT ON MONDAY. NOT MUCH COLD AIR ADVECTION BEHIND THIS FRONT. WITH THE DRY AIR AND EXPECTED SUNSHINE...AFTERNOON TEMPERATURES ON MONDAY WILL BE JUST AS HIGH OR HIGHER THAN TODAY. COOLER CONDITIONS WILL BE FELT ON MONDAY NIGHT WITH RADIATIONAL COOLING...AND LOWS MAINLY IN THE 40S. PROGRESSIVE PATTERN IS NOTED ACROSS THE LOWER 48 AND THIS WILL HELP QUICKLY BRING SOUTHERLY FLOW AND A WARM-UP ON TUESDAY. NEXT COLD FRONT TO MOVE ACROSS THE REGION QUICKLY WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. QUESTION WILL BE HOW MUCH RETURN FLOW BUILDS UP BEFORE THE FRONT MOVES THROUGH. AT THIS POINT THERE SHOULD BE ENOUGH TO PROVIDE AT-LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. BETTER COLD AIR ADVECTION IS NOTED BEHIND THIS FRONT WITH THIS SYSTEM TAPPING INTO SOME CANADIAN AIR. LOOKS LIKE THE POTENTIAL FOR A LIGHT FREEZE ON THURSDAY NIGHT INTO FRIDAY MORNING. RUA && .MARINE... A WEAK PACIFIC TYPE COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS TONIGHT WITH SHOWERS AND A FEW THUNDERSTORMS. NOT MUCH COLD AIR ADVECTION BEHIND THIS FRONT WITH A WEAK PRESSURE GRADIENT. THEREFORE...WINDS BEHIND THE FRONT WILL ONLY BE LIGHT TO MODEST WEST TO NORTHWEST. PROGRESSIVE PATTERN WILL ALLOW SOUTHERLY WINDS TO RETURN BY TUESDAY ACROSS THE COASTAL WATERS. THE NEXT COLD FRONT IS EXPECTED TO MOVE ACROSS THE COASTAL WATERS LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. GOOD COLD AIR ADVECTION WILL BE NOTED BEHIND THIS FRONT WITH A TIGHT PRESSURE GRADIENT. SMALL CRAFT ADVISORY CONDITIONS WILL BE LIKELY BEHIND THE FRONT THROUGH THURSDAY...WITH POSSIBILITY OF SOME GALE FORCE GUSTS OVER THE OUTER WATERS. RUA && .PRELIMINARY POINT TEMPS/POPS... KLCH 59 73 45 72 55 / 40 10 0 0 0 KBPT 57 72 45 74 58 / 40 10 0 0 0 KAEX 56 72 40 72 48 / 40 10 0 0 0 KLFT 61 73 45 71 52 / 70 10 0 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 326 PM CST SUN DEC 16 2012 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 171130- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 326 PM CST SUN DEC 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE REGION UNTIL A WEAK COLD FRONT MOVES THROUGH DURING THE OVERNIGHT. SOME GUSTY WINDS AND LOCALLY HEAVY RAINFALL MAY OCCUR WITH SOME OF THE STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA EARLY THURSDAY. AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS VERY LOW. STRONG AND GUSTY NORTH WINDS ARE EXPECTED IN THE WAKE OF THE FRONT...AND A WIND ADVISORY MAY BE NEEDED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ430-432-435-450-452-455-470-472-475-171130- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 326 PM CST SUN DEC 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL MOVE ACROSS TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE UNTIL THE FRONT EXITS. GUSTY WINDS AND HEAVY RAINFALL REDUCING VISIBILITIES BELOW 1 NM WILL BE POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA EARLY THURSDAY. AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS VERY LOW. EXERCISE CAUTION HEADLINES MAY BE REQUIRED FOR STRONG SOUTH WINDS AHEAD OF THE FRONT WEDNESDAY. STRONG AND GUSTY NORTH WINDS ARE EXPECTED IN THE WAKE OF THE FRONT...AND A SMALL CRAFT ADVISORY WILL BE NEEDED LATE WEDNESDAY NIGHT INTO EARLY THURSDAY. A GALE WARNING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Lake Charles radar (KLCH), 112 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch in diameter hail was reported with a passing storm near Sunset.
A 60 MPH gust was reported with a passing storm near Sunset.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417147, 417153.